One of the most common side effects of lip fillers is swelling. However, that should not be a major concern as the swelling subsides after a few hours. One can stop swelling after fillers by; staying hydrated, avoiding strenuous exercises, and consuming hydrating fruits. The article explains what lip fillers are, the causes of swelling after lip fillers, and how to stop swelling after lip fillers.
Non-invasive cosmetic procedures such as filers have gained traction in the cosmetic industry. Lip fillers are advantageous over other surgical options since you’ll instantly acquire your desired look. The fillers offer myriad benefits, including restoring volume to the face, reducing aging signs around the facial area, and creating a more defined lip shape and cheek lift. Most aesthetic practitioners prefer using hyaluronic acid as the main substance in the dermal filler since its produced naturally in the body and rarely causes bruising during the procedure. Additionally, it locks in moisture and boosts collagen production in the body. However, getting lip fillers is more challenging than it sounds. You may experience swelling; the swelling is short-lived and reducible through proper aftercare treatment.
What Are Lip Fillers?
According to Liu et al.(2019), lip fillers are a non-invasive cosmetic procedure that involves injecting lip tissues to smoothen the lines on the lips and restore lost volume, leaving the lips more sumptuous and plumper. Rowland-Warmann et al. (2021) noted that hyaluronic acid is the most commonly used filler. Since it is produced naturally in the body, it rarely causes side effects. Additionally, it is hydrophilic, providing the face with more volume. Biesman et al. (2019) noted that other types of fillers include; collagen, Polyalkylimde, calcium hydroxylapatite, and fat transfer. Lip fillers offer multiple benefits, although the cosmetic application is their primary purpose. Depending on the type of filler used, their effects remain in the body between 3 and 12 months.
Causes of Swelling After Getting Fillers
One of the major side effects of getting lip fillers is swelling. Some of its causes include:
- Injection quality: The injection site determines whether your lips swell or not.
- Body reaction: Like other injection procedures, it’s normal for the lips to swell after getting fillers.
- Anti-swell measures: Most aesthetic doctors apply techniques to reduce the swelling; if the techniques are not up to date, the swelling may persist for a long.
How to Stop Lip Swelling After Lip Fillers
Below are some tips that may help alleviate swelling after getting lip filler:
- You may apply arnica cream or aloe vera to the injection site. However, you should consult your aesthetic doctor to avoid medication that will increase swelling and bruising.
- If you are a gym fanatic, you should avoid strenuous exercises for around forty-eight hours. Too much exercise may increase heart rate and blood pressure, worsening swelling.
- One major rule of thumb is to stay hydrated. Plenty of water intake fastens the healing process.
- Consuming hydrating foods may also help with swelling. However, you should avoid sodium-rich foods; they could also worsen the swelling.
- You may take pain medication; however, it is vital to consult with your aesthetic; some pain medications are blood thinners and may worsen swelling.
- Keep your head elevated while sleeping; the sleeping position reduces blood flow to the lips, reducing the swelling.
- Avoiding high-temperature places such as a sauna.
Other Side Effects of Lip Fillers
Like many cosmetic procedures, it is normal to experience side effects after getting lip fillers. Luckily, the side effects subside in a few weeks. Savva et al. (2021) commented that, apart from swelling, you may also experience;
Frequently Asked Questions about Fillers
How Long Does Lip Swelling Last After Getting a Filler?
One of the greatest advantages of lip fillers is; their side effects do not last long. The swelling lasts for around three to five days, considering some factors. Once the swelling subsides completely, its results will become more apparent.
How soon should I wait to eat after getting a dermal filler?
After getting lip fillers, it is recommended to wait until the numbing cream has completely worn off before eating. Avoid hard foods for the first twenty-four hours to prevent the lips from unnecessary pressure.
What Should I Avoid After Getting Lip Fillers?
Since you may experience various side effects, such as swelling and redness, there are certain things you should avoid to exacerbate their symptoms. These things include; alcohol, blood thinner medication, and flying.
What Are the Benefits of Lip Fillers?
Lip fillers offer a myriad of benefits. They include; reducing aging signs around the lip and mouth area, offering a more natural look, enhancing lip volume, providing an enhanced appearance, and correcting lip asymmetries. Some of its advantages include; having minimal side effects, quick recovery time, and working faster than aging creams.
Lip filler is a non-invasive cosmetic procedure that gives the lips a plumper and fuller look. Since it is minimally invasive, it has little downtime. However, to be on the safer side, seek treatment from a certified cosmetic doctor. A certified cosmetic doctor will let you know the potential side effects and complications beforehand. Though it is an easy and effective procedure, you may experience swelling and pain, which is normal. The swelling is a common side effect of lip fillers that disappears after a short while.
Liu, M. H., Benet, D. P., &Gharavi, N. M. (2019). Overview of deep lip fillers. Facial Plastic Surgery, 35(03), 224-229.
Rowland‐Warmann, M. J. (2021). Hypersensitivity reaction to Hyaluronic Acid Dermal filler following novel Coronavirus infection–a case report. Journal of Cosmetic Dermatology, 20(5), 1557-1562.
Biesman, B. S., Cohen, J. L., DiBernardo, B. E., Emer, J. J., Geronemus, R. G., Gold, M. H., … & Teller, C. F. (2019). Treatment of atrophic facial acne scars with microneedling followed by polymethylmethacrylate-collagen gel dermal filler. Dermatologic Surgery, 45(12), 1570-1579.
Savva, D., Battineni, G., Amenta, F., &Nittari, G. (2021). Hypersensitivity reaction to hyaluronic acid dermal filler after the Pfizer vaccination against SARS-CoV- 2. International Journal of Infectious Diseases, 113, 233-235.